Pneumonitis is inflammation of the lungs and can occur as a side effect of certain drugs used to treat kidney cancer, including the mTOR inhibitors temsirolimus (Torisel) and everolimus (Afinitor); and the immune checkpoint inhibitor Nivolumab (Opdivo) , Pembrolizumab ( Keytruda ) , Ipilimumab (Yervoy ) .
Symptoms of Pneumonitis:
- New or worsening cough
- Shortness of breath
- Burning sensation in the chest
When to call your oncologist or oncology nurse: *
- If you have any symptoms of pneumonitis including new or worsening cough, shortness of breath, fatigue or fever.
- Anytime you have difficulty breathing.
*If you are receiving treatment with an immunotherapy agent (i.e. Nivolumab (OPDIVO) and are experiencing shortness of breath, new or worsening cough, contact your oncology care provider immediately)
Diagnosis of Pneumonitis:
- Your doctor may order any of the following tests to assist in the diagnosis of pneumonitis.
- Chest X-ray
- CT Scan
- Lung function tests
- Physical exam
Things you can do to minimize pneumonitis:
- Inform your health care team right away if you experience any symptoms of pneumonitis.
- Inform your doctor if you have a history of asthma, or other chronic respiratory conditions before starting a new therapy
- Stop smoking
Over-the-Counter medications (products) you can use to treat pneumonitis:
- There are no over the counter medications to treat this side effect
- Notify your health care team if you notice a change in your breathing and/or a dry cough that does not go away.
Medications that may be prescribed to treat pneumonitis:
- Your doctor may prescribe steroids, and in some cases antibiotics
- Certain cases may require interrupting your anti-cancer treatment , but may be restarted in most cases.
You should rely primarily upon your doctor for medical information.